Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 625, NWS Jackson, MS

August 2, 2003Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 2, 2003, 2:08 PM CDT for Bolivar County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 2:08 PM CDT (19:08 UTC)
Expired
Aug 2, 2003, 2:40 PM CDT
In force
32 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Bolivar County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

477 
WUUS54 KJAN 021908
SVRJAN
MSC011-021940-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
208 PM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 240 PM CDT

* AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF BENOIT...OR ABOUT 11 MILES
  NORTH OF GREENVILLE AIRPORT...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PACE AT 230 PM CDT
  BE NEAR CLEVELAND...BOYLE...RENOVA...MERIGOLD AT 240 PM CDT

DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3380 9066 3367 9066 3355 9098 3366 9107
          3372 9105 3389 9065

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:00 AM CDT, 10 hours 8 minutes earlier.

Area forecast discussion, Aug 2, 4:00 AM CDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
400 AM CDT SAT AUG 2 2003

ONLY MINOR ADJUSTMENTS WERE MADE TO THE PREVIOUS FORECAST PACKAGE AS
FORECAST THINKING REMAINS GENERALLY THE SAME. A STRONG UPPER TROUGH
WILL CONTINUE TO SLOWLY DIG SWD AND EWD OVER THE NEXT FEW DAYS WITH
THE FORECAST AREA BECOMING INCREASINGLY UNDER THE INFLUENCE OF LOW
LEVEL FRONTAL CONVERGENCE AND UPPER JET SUPPORT. CURRENT CONVECTIVE
COMPLEXES OVER THE OZARK REGION WILL MOST LIKELY DISSIPATE BEFORE
REACHING NW/NRN ZONES AS THEY OUTRUN SUPPORT. AFTER COORDINATION
WITH SPC...WILL KEEP JUST SLIGHT TO CHANCE POPS GOING (HIGHEST NRN
MOST ZONES) FOR TODAY...AND INCREASE PRECIP CHCS SOUTHWARD
OVERNIGHT. CONFIDENCE IN DETAILS IS RATHER LOW CONCERNING CONVECTIVE
INITIATION AND EVOLUTION TONIGHT...BUT NRN HALF OF THE FORECAST AREA
WILL BE MOST AT RISK TO BE AFFECTED BY A CONVECTIVE COMPLEX. THE
ENTIRE FORECAST AREA SHOULD BE AT RISK SUNDAY FOR ORGANIZED TSTM
ACTIVITY.

INTERESTING DIFFERENCES IN REGARD TO THE UPPER TROUGH POSITIONING
EXIST FOR SUNDAY WITH THE ETA MOST AGGRESSIVE IN DRIVING UPPER JET
CORE SWD OVER THE FORECAST AREA. THE UKMET SHOWS SOME SUPPORT FOR
THE ETA SOLUTION WHICH WOULD IMPLY A QUICKER END TO TSTM CHANCES
SUNDAY EVENING. HAVE ADJUSTED GRIDS JUST A LITTLE TO LOWER SUN
NIGHT POPS. IN ANY CASE...UNUSUALLY STRONG JET DYNAMICS FOR EARLY
AUGUST WILL INCREASE SVR TSTM CHANCES AND HWO WILL CONTINUE TO
INDICATE THIS INTO EARLY NEXT WEEK. IT LOOKS LIKE A SHORT LULL IN
THE ACTION MAY EXIST FOR MONDAY...BUT THE GFS FORECASTS ACTIVE WX
TO RESUME TUES/WEDNESDAY.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43
Hazardous weather outlook, Aug 2, 5:01 AM CDT, 9 hours 7 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031001-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
501 AM CDT SAT AUG 02 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI
TODAY AND TONIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE OVER
AREAS ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR. ANY SEVERE
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60
TO 70 MPH. SOUTH OF INTERSTATE 20...SCATTERED SHOWERS AND
THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP...HOWEVER...NO SEVERE
WEATHER IS ANTICIPATED. ALL THUNDERSTORMS THAT DEVELOP WILL
CONTAIN FREQUENT LIGHTNING STRIKES AND HEAVY DOWNPOURS.

A VERY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE OVER THE LOWER
MISSISSIPPI RIVER VALLEY. A SERIES OF UPPER LEVEL DISTURBANCES
AND A WEAK FRONTAL BOUNDARY WILL COMBINE WITH THE AIRMASS IN
PLACE TO PRODUCE STRONG TO ISOLATED SEVERE THUNDERSTORMS...MAINLY
OVER AREAS NORTH OF INTERSTATE 20. A LARGE THUNDERSTORM COMPLEX
WILL APPROACH EXTREME SOUTHEAST ARKANSAS AND NORTHERN MISSISSIPPI
THIS MORNING...BEFORE WEAKENING BY EARLY AFTERNOON. WITH
LINGERING CLOUD COVER FROM THE THUNDERSTORM COMPLEX...A LULL IN
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS MAY HAPPEN THIS
AFTERNOON MAINLY NORTH OF INTERSTATE 20...HOWEVER RE-DEVELOPMENT
OF THE THUNDERSTORM COMPLEX WILL BE LIKELY DURING THE OVERNIGHT
HOURS. AREAS NOT AFFECTED BY THE DENSE CLOUD COVER WILL LIKELY
SEE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP BY
THE EARLY AFTERNOON HOURS WHICH WILL LINGER UNTIL SHORTLY AFTER
DARK. BY LATE EVENING...THUNDERSTORM COMPLEXES SHOULD ONCE AGAIN
FORM...AND MOVE SOUTH ALONG A SAGGING FRONTAL BOUNDARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...SUNDAY AND MONDAY...
STRONG THUNDERSTORMS ARE EXPECTED ONCE AGAIN OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI
DURING THE DAY SUNDAY. A SOUTHWARD MOVING FRONTAL
BOUNDARY...SEVERAL UPPER LEVEL DISTURBANCES AND STRONG JET STREAM
DYNAMICS...FOR THIS TIME OF YEAR...WILL COMBINE WITH THE UNSTABLE
AIRMASS TO PRODUCE STRONG TO SEVERE THUNDERSTORMS OVER THE ENTIRE
OUTLOOK AREA. WIND GUSTS TO 60 TO 70 MPH CAN BE ANTICIPATED WITH
ANY SEVERE STORMS THAT DEVELOP.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN
EXPECTED ON MONDAY...HOWEVER..A SHORT REPRIEVE FROM STRONG TO
SEVERE THUNDERSTORMS IS EXPECTED.

...DAYS FOUR THROUGH SEVEN...TUESDAY THROUGH FRIDAY...
THE WEATHER PATTERN WILL BECOME ACTIVE AGAIN BY TUESDAY AND LAST
THROUGH THE REMAINDER OF THE OUTLOOK PERIOD. SEVERAL HARD TO TIME
UPPER LEVEL DISTURBANCES ARE EXPECTED TO MOVE SOUTHEAST OVER THE
OUTLOOK AREA...AND COMBINE WITH THE MOIST AND UNSTABLE AIRMASS TO
PRODUCE STRONG THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:31 PM CDTSevere Thunderstorm WarningJANMadison44 min
Aug 2, 2:44 PM CDTSevere Thunderstorm WarningJANSunflower31 min
Aug 2, 3:11 PM CDTSevere Thunderstorm WarningJANLeflore29 min
Aug 2, 3:21 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada44 min
Aug 2, 3:50 PM CDTSevere Thunderstorm WarningJANWarren45 min
Aug 2, 4:27 PM CDTSevere Thunderstorm WarningJANYazoo43 min
Aug 2, 4:32 PM CDTSevere Thunderstorm WarningJANMadison43 min
Aug 2, 4:39 PM CDTSevere Thunderstorm WarningJANAttala46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.